Colorado, 2019

Winter Storm in Colorado, February 3, 2019

February 3, 2019 · NWS PUB · 1 event in 1 county or zone

A passing storm system generated thirteen inches of snow and gusty winds at Wolf Creek Pass in Mineral county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A passing storm system generated thirteen inches of snow and gusty winds at Wolf Creek Pass in Mineral county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 2, 10:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 2, 10:25 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1025 PM MST Sat Feb 2 2019

.SHORT TERM...(This evening through Sunday)
Issued at 346 PM MST Sat Feb 2 2019

...Damaging winds possible for the southeast mountains and adjacent
lower elevations...Heavy wind driven snow for the southwest
mountains...Critical fire weather conditions for the I-25
corridor on Sunday....

A mix of highlights have been issued for southern Colorado on Sunday
as a fast moving shortwave and associated jet translates across the
region late tonight through Sunday.  This will bring a variety of
concerns from wind driven snow along the Continental Divide...to
high winds to the southeast mountains and adjacent I-25
corridor...to critical fire weather conditions for the I-25 corridor
as humidities drop to near critical thresholds.

First for the wind driven snow concerns...should see snow ramp up
across the Continental divide after midnight with the best
southwesterly orographics and lift impacting the eastern San Juan
mountains. Still getting around 6 to 13 inches of snow, with the
heaviest falling late tonight through Sunday morning.  Some locally
higher amounts will be possible across the southwest facing slopes.
While these amounts are more in the advisory range, when coupled
with strong southwest winds gusting to 55 mph, considerable wind
driven snow is expected to increase impacts more into the warning .
threshold. So current highlights still look on track.  The remainder
of the mountains along the Continental Divide may pick up between 2
to 6 inches of snow, which seems too low at this point to warrant
any highlights. There will be a period of blowing snow across the
higher peaks and passes of the La Garitas and Sawatch range on
Sunday...but given the lighter amounts decided to hold off on any
advisories. Later shifts may need to consider this for the eastern
Sawatch range should amounts increase a bit more.

As for the wind concerns...model cross sections show impressive
mountain wave signature setting up for the Sangre De Cristo and Wet
Mountains, Wet Mountain Valley and southern portions of the I-25
corridor from Pueblo county southward to the New Mexico border. Best
conditions set up across the southern I-25 corridor down around
Walsenburg.  Strongest winds still appear to hit in the 15z to 21z
time frame.  Event may transition to more of a deep mixing high wind
event during the afternoon as forward shear increases with the upper
jet. However, even then we may still be able to transport the higher
momentum aloft to the surface due just to mixing in the
afternoon...even across northern portions of the I-25 corridor where
cross barrier component is not as good. Some gusts up to around 55
mph may impact portions of El Paso county as well. Model cross-
sections show another inversion developing around mtn top towards
late afternoon and evening given some subsidence behind the upper
trof...and this may set up another brief window for mountain wave
wind gusts into the evening, especially as the upper jet pulls away
to the northeast and we loose some of the forward shear again. Have
upgraded the high wind watch to a warning and have included the Wet
Mountain valley as well where high res models suggest some gusts to
at least 60 mph may spread down into the into the lower elevations
during the morning. With mtn top winds increasing to around 65 mph
...could conceivably see some gusts approach 85-90 mph in and near
the mountains, with gusts to 65 mph spreading into the adjacent
lower elevations along and west of I-25 depending on how the finer
details of the mountain top inversion, etc set up. For Pueblo
county...suspect the strongest gusts will stay confined to close to
the Wet Mountains until later in the afternoon when deep mixing may
help tap some gusts in the 50 to 60 mph range as far east as the I-
25 corridor. Remainder of the plains will see gusts more in the 35
to 45 mph range late as the upper trof moves across kicking the
surface low eastward into western KS/NE by late in the day.

Finally fire weather concerns exist for mainly the I-25 corridor
where RH values are dropping to around 15-20 percent in the
afternoon. Its possible humidity values could come up just shy of
the 15% threshold...but given the strength of the winds and the fact
that fuels are classified as critical across lower portions of even
zone 225...have issued a Red Flag Warning to increase awareness of
the potential for rapid fire spread...especially in the drier fine
fuels.  This will run from 8 AM until 6 PM which starts a little
early, but coincides with the potential for strong downslope winds.
Not getting enough of fire weather zone 225 to warrant inclusion.
Its possible that another tier or so of counties may need to be
included if humidities end up a bit drier. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 346 PM MST Sat Feb 2 2019

Sunday night-Monday...Strong westerly flow aloft moderates Sunday
night and becomes more southwest across the area through the day
Monday. Strong mountain wave potential continues into Sunday evening
across the Southern Mts as flow aloft weakens, leading mean state
critical layer, especially across Southern Sangre De Cristo Mts.
With that said, high wind warning continues through 3Z Monday
across the Southern Mts and Southern I-25 Corridor with winds
diminishing through the rest of the evening and into the overnight
hours. Otherwise, should see snow diminishing across the ContDvd
Sunday night into early Monday morning, with a few inches possible
across the higher peaks. Lee troughing across the plains on
Monday will lead to another warm and breezy day, with highs in the
50s to lower 60s across the lower elevations, and mainly 30s and
40s across the higher terrain.

Monday night-Tuesday...Southwest flow aloft increases across the
area Monday night and Tuesday, ahead of an upper low digging into
the Great Basin. Models differ on strength of the flow as well as
location of induced surface low across the Eastern Plains, leading
to possibility for a cooler airmass to sneak into portions of the
Southeast Plains, as surface high pressure builds across Northern
and Central High Plains. For now, have a gradient set around La
Junta, with highs in the mid to upper 50s along with breezy west to
southwest winds west, and cooler east to southeast winds and
temperatures in the mid 40s to mid 50s east. Otherwise, should see
occasional light snow across the Continental Divide, with generally
light accumulations of 1 to 3 inches, greatest across the Southwest
Mts.

Tuesday night-Thursday night...A lower confidence forecast remains
in the offing with continued model differences on strength, timing
and location of the Great Basin system as it translates across the
Rockies. The GFS is slower and weaker this system as compared with
the EC, and have tilted the current blended model solution towards
the faster solution at this time. With that said, will continue to
see increasing chances of snow across the ContDvd through the Tuesday
night and Wednesday timeframe, with the potential for winter weather
highlights to issued through this period. Chances of snow to spread
across the High Mountain Valleys through the Southeast Plains
Wednesday night and Thursday morning, with much cooler temperatures
areawide expected on Thursday behind the passing system.

Friday-Saturday...Drier and warmer weather pattern expected into the
early weekend, as upper level ridging builds across the region once
again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM MST Sat Feb 2 2019

Brief break in the mid/upper level cloud shield has allowed KALS
to radiate this evening, with vis falling to 7sm at 05z. Might be
some brief MVFR vis for a couple hrs after 06z, though with west
wind and incoming cloud cover, not enough confidence to include
anything in the taf at this point. Overall, VFR at all terminals
the next 24 hours, with increasing southwest to west winds Sunday
morning. Gusts of 35 to 45 kts will be possible Sunday afternoon
for both KCOS and KALS...while gusts of 45 to 50 kts will be
possible by late afternoon for KPUB.

For the mountains...expect deteriorating cigs and vis along the
Continental Divide through the night as SN and BLSN become more
widespread, then improving conditions by late Sunday afternoon as
upper system pulls away. Mountain top winds will increase to
around 60-70 kts by Sunday morning with strong mountain wave and
LLWS possible in the lee of the southeast mountains.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 8 PM MST Sunday for COZ072>075-
078>080-082-083-086>088.

Red Flag Warning from 8 AM to 6 PM MST Sunday for COZ227>230.

Winter Storm Warning until 6 PM MST Sunday for COZ068.

&&

SHORT TERM...KT
LONG TERM...CARLBERG/MW
AVIATION...PETERSEN
Hazardous weather outlook, Feb 2, 4:51 PM MST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
451 PM MST Sat Feb 2 2019

COZ058>089-093>099-040000-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
451 PM MST Sat Feb 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A potent pacific winter weather system will move into the region
later tonight, bringing wind driven snow to the mountains along
the Continental Divide beginning after midnight. Winds gusting to
50 to 60 mph will occur along with locally heavy snow, with the
heaviest snow over the southwest mountains.

Winds will increase across the remainder of the mountains late
tonight and into the early morning hours of Sunday, and gusts of
60 to 70 mph will be likely toward sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several areas of concern are expected on Sunday as a strong storm
system passes across the area.

Strong winds are expected over the Eastern Mountains, east into
the adjacent Plains through the day on Sunday. Higher elevations
will see west winds gusting from 75 to 90 mph, with the strongest
winds over the eastern slopes of the Sangre de Cristo and Wet
Mountains, and near the summit of Pikes Peak. For the lower
elevations, along and west of Interstate 25, west winds gusting in
excess of 60 mph are likely, with the strongest winds occuring
from Colorado City south to Trinidad. Extreme caution is advised
for high profile and light vehicles traveling on all north-south
oriented highways, including Interstate 25, due to strong cross
winds.

Snow and blowing snow are expected to persist along the
Continental Divide through the day before tapering off Sunday
night to light snow and flurries. Snow accumulations of 6 to 12
inches are possible over the San Juan Mountains, while areas north
into the La Garita Mountains and Central Mountains see lesser
amounts of 2 to 6 inches. Strong, gusty winds will produce areas
of blowing snow creating hazardous travel conditions over mountain
passes.

Critical fire weather conditions are expected along the
Interstate 25 corridor from Colorado Springs south to Trinidad
Sunday afternoon, as strong west winds, near record high
temperatures and low humidity values combine to create high fire
danger. Any outdoor burning is highly discouraged due to these
critical conditions.

Periods of light snow are expected due to persistent southwest
flow aloft along the Continental Divide Tuesday and Wednesday.
Minor snow accumulations are expected, especially on southwest
facing slopes and the San Juan Range. Another storm system is
possible for mid week, although there is a high degree of
uncertainty at this time due to storm track and timing.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the mountains late tonight.

10/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 3, 12:00 AM MST to 5:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805737.